Hawaii, 2019

Flash Flood and Debris Flow in Hawaii, December 24 to 27, 2019

December 24 to 27, 2019 · NWS HFO · 13 events in 8 counties and zones

A cold front with good upper level support pushed its way through the island chain around the Christmas holiday, bringing periods of heavy precipitation, isolated thunderstorms, and strong to high winds. The weather system caused a flash flood and felled trees and power poles, especially on the Garden Isle of Kauai.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$2,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A cold front with good upper level support pushed its way through the island chain around the Christmas holiday, bringing periods of heavy precipitation, isolated thunderstorms, and strong to high winds. The weather system caused a flash flood and felled trees and power poles, especially on the Garden Isle of Kauai. No significant injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Dec 24, 3:50 PM HST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 24, 3:50 PM HST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
350 PM HST Tue Dec 24 2019

.SYNOPSIS...
An area of low pressure west northwest of the area will cause
unsettled weather across some areas of the state over the next
couple of days. A frontal band will move from west to east across
the state causing a period of rain to occur with its passage. The
heaviest rain is expected over Kauai and Oahu. Strong southerly
winds will develop ahead of the frontal band mainly for Kauai and
Oahu. The front will stall and dissipate near the Big Island
Thursday and Friday. High pressure will build in behind the front
with a trade wind weather pattern returning later this week and
over the weekend. Winds are expected to become lighter early next
week as another front approaches the area from the west and a
ridge of high pressure moves closer to the state.

&&

.DISCUSSION...
A rather unsettled weather pattern is setting up as we head into
the Christmas holiday. An area of low pressure will drift slowly
toward the northeast over the next few days. The lows associated
frontal band is beginning to affect Kauai. Showers, some locally
heavy as well as isolated thunderstorms can be expected. There are
some slight timing differences between the GFS and the ECMWF with
GFS being a bit slower with its eastward progression. We have
adjusted the timing of the frontal band a bit by slowing down its
forward speed in the gridded database which is basically taking a
blend between the two global models. This moisture band is then
expected to begin affecting Oahu sometime Wednesday morning. By
Wednesday night, the front is expected to be weakening over Maui
County with showers becoming lighter and the threat of
thunderstorms diminishing.

A Wind Advisory is currently in effect for Kauai and will soon be
posted for Oahu as strong southerly winds develop out ahead of
the front. The strongest winds are expected to be over and just
downwind of north and northeast facing slopes.

By Thursday, the weakening front is expected to be located over
Maui County and the Big Island. High pressure will be building in
northwest of the area. Winds will become northerly behind the
front and remain southerly out ahead of the front. However winds
speeds will be on the decrease. By Friday, strengthening northeast
trade winds will be filling in across the area as high pressure
builds in to our north. Lingering moisture from the front will
likely provide for passing showers over northeast slopes of Maui
and the Big Island.

Over the weekend, the high will continue to move east to a position
far northeast of the area. Moderate trade winds will prevail under
this scenario. Moisture embedded in the trades will likely allow
for passing showers over windward and mauka areas with a few light
showers being blown over the some leeward areas at times.

Winds are expected to become lighter early next week as a front
approaches the area from the west and the highs ridge axis moves
closer to the state. Ridging aloft will keep things on the drier
side with just a few showers expected mainly over east facing slopes.

&&

.AVIATION...
A low pressure system, including a cold front, remains northwest
and west of the islands this afternoon, with southerly winds out
ahead of the system. Winds have been increasing over Kauai today,
and AIRMET Tango mechanical turbulence northwest to northwest of
the mountains there was posted this morning. Expect that to remain
in effect into Wednesday morning. Winds are expected to increase
over Oahu tonight, which would likely require the AIRMET to be
extended to cover Oahu.

Southerly winds are reaching parts of Maui County, with other
parts of Maui County and the Big Island experiencing light enough
winds to have some local land and sea breezes. The southerly winds
are expected to filter into these remaining areas, with an uptick
in speeds tomorrow, but winds are not expected to get as strong
over these islands. That being said, we have had a few pilot
reports of turbulence near Lanai and Kahului that will bear
watching over the next few hours.

AIRMET Sierra was posted for Kauai for mountain obscuration in
clouds and showers as clouds thickened over the island. The
thickest clouds remain to the west of Kauai, but are expected to
move in this evening. Clouds and showers are expected to work
their way down the chain to Oahu, so the AIRMET may need to be
expanded.

VFR conditions remain over Oahu this afternoon and are expected
through the first half of tonight. VFR conditions are expected to
prevail over Maui County and the Big Island, with some pockets of
MVFR in clouds and showers that form over those areas.

&&

.MARINE...
Strong pressure gradient between high pressure to the north and
low pressure northwest of the islands will support strong to gale
force south winds across portions of the Hawaiian coastal waters
through Wednesday. A Gale Warning has been posted for all Kauai
waters through Wednesday. A Small Craft Advisory is also posted
due to a combination of winds and seas for most of the remaining
coastal water zones where winds will continue to be strong. See
the Marine Weather Message (MWWHFO) product on our website for
more specific details and areas.

Winds will weaken briefly late Wednesday through Thursday as the
front stalls and weakens over the central waters, then shift out
of the north and increase into the moderate to fresh category as a
ridge of high pressure noses eastward to the north of the
islands. Fresh to strong trades and drier conditions are expected
to return late Friday and will hold through the weekend.

In addition to the winds and seas, heavy showers and a few
thunderstorms will remain possible along and ahead of the front
tonight through Wednesday for Kauai and Oahu.

Surf along east facing shores will gradually trend down through
midweek, but hold at small to moderate levels due to a background
small easterly wind swell.

Surf along south facing shores will trend up and may become rough
due to strong southerly winds developing through Wednesday,
particularly on Kauai.

Water levels running higher than predicted coinciding with the
potential of heavy rain and strong southerly winds through
Wednesday will likely translate to coastal flooding in areas that
typically remain dry, especially along southern shores of Oahu and
Kauai where the strongest southerly winds are forecast.

A series of small northwest swells will support small surf along
exposed north and west facing shores through Friday. An upward
trend is possible for the upcoming weekend that could support
advisory-level surf by Sunday from a large batch of strong breezes
forecast to set up from the Kamchatka Peninsula to the Date Line
later today through midweek.

Looking ahead into next week, guidance is advertising a
hurricane-force low developing east of Japan this weekend with
the strongest winds locked in phase with the system as it races
eastward within the 290-310 deg directional band relative to the
islands. WAVEWATCH III and ECMWF-Wave solutions along with their
ensemble means support this and depict a large swell arriving and
building down the island chain Monday through Tuesday. If this
materializes, this swell will generate surf well above the warning
levels for north and west facing shores by Monday night.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 6 PM this evening to 6 PM HST Wednesday for
Oahu.

Wind Advisory until 6 PM HST Wednesday for Niihau-Kauai.

Small Craft Advisory until 6 PM HST Wednesday for Oahu Windward
Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward
Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island
Leeward Waters.

Gale Warning until 6 PM HST Wednesday for Kauai Northwest Waters-
Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel.

&&

DISCUSSION...Burke
AVIATION...M Ballard
MARINE...Foster

In the hours before

Special weather statement, Dec 24, 3:18 PM HST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Honolulu HI
318 PM HST Tue Dec 24 2019

HIZ001>003-005>009-012>014-016>021-023>026-251500-
Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-
318 PM HST Tue Dec 24 2019

Coastal flooding is possible over the next few days along all
shores of the Hawaiian Islands due to unusually high water levels.
The greatest potential for coastal flooding impacts will be
around the peak high tides, which will occur between midnight and
daybreak each day. These water levels combined with the potential
for heavy rainfall and strong southerly winds Tuesday through
Wednesday could exacerbate flooding in these low-lying coastal
areas due to poor drainage.

Impacts of the higher than normal water levels may include flooding
of beaches that normally remain dry, salt water inundation of
typically vulnerable low-lying roads, docks, boat ramps, and other
coastal infrastructure. The potential for coastal flooding will
diminish by the end of the upcoming weekend as the peak daily
tides lower.

Visit tidesandcurrents.noaa.gov for more specific information
about forecast tides and water levels in your area.

Foster

The radar

The South Kauai radar (PHKI), 18 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 4 strong wind, 2 high wind, 1 flash flood, 1 debris flow. Local standard time, as filed.

Heavy Rain, Kauai

When
December 24, 5:52 PM HST to 11:33 PM HST
Where
Kauai County, 1.26 mi E of Pokii to 2.61 mi ESE of Kilauea
Reported by
Official NWS Observations
Coordinates
21.980, -159.700

Strong Wind, Kauai Windward

When
December 24, 11:05 PM HST
Where
Kauai Windward forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager

Winds downed power lines on North Papalina Road in Kalaheo on Kauai.

Flash Flood, Kauai

When
December 25, 4:45 AM HST to 12:50 PM HST
Where
Kauai County, 0.71 mi S of Princeville to 0.8 mi S of Princeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
22.210, -159.481

Kuhio Highway was closed near the Hanalei Bridge due to the Hanalei River overflowing its banks.

Strong Wind, Kauai Windward

When
December 25, 5:30 AM HST
Where
Kauai Windward forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager

Strong gusty winds toppled 4 power poles along Kuhio Highway at mile marker 24, near the Hanalei Transfer Station. This closed the roadway for a time at that location.

Strong Wind, Kauai Leeward

When
December 25, 5:30 AM HST
Where
Kauai Leeward forecast zone
Measured
38 kt (44 mph) estimated gust
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
22.011, -159.705 (the zone’s center; the record gives no point)

Kamualii Highway near Mamo Road in Kekaha on Kauai was closed due to a downed tree.

Strong Wind, Kauai Windward

When
December 25, 5:30 AM HST
Where
Kauai Windward forecast zone
Measured
36 kt (41 mph) estimated gust
Crop damage
$1,000
Reported by
Emergency Manager

Waipouli Road near Olohena Road in Kapaa on Kauai was closed due to a downed tree.

High Wind, Oahu Koolau

When
December 25, 8:58 AM HST
Where
Oahu Koolau forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency

Winds gusted to 63 mph at Maakua Ridge near Hauula on Oahu.

Debris Flow, Honolulu

When
December 25, 11:39 AM HST
Where
Honolulu County, 1.29 mi W of Maunawili to 1.27 mi W of Maunawili
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
21.368, -157.790

On Oahu, a rock slide occurred along Pali Highway near the tunnel, closing the Kailua-bound lanes for a time starting at Waokanaka Street.

Heavy Rain, Honolulu

When
December 25, 12:07 PM HST to 4:57 PM HST
Where
Honolulu County, 2.91 mi SW of Mokuleia to 1.12 mi NNW of Niu Valley
Reported by
Official NWS Observations
Coordinates
21.549, -158.211

High Wind, Big Island Summit

When
December 25, 12:29 PM HST to December 26, 2:59 AM HST
Where
Big Island Summit forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

Winds, mainly from the southwest, gusted over 80 mph for a time over the Big Island summits of Mauna Kea and Mauna Loa.

Heavy Rain, Maui

When
December 25, 8:56 PM HST to 11:44 PM HST
Where
Maui County, 2.72 mi SSE of Honokohau to 1.98 mi WNW of Kipahulu
Reported by
Official NWS Observations
Coordinates
20.985, -156.600

Heavy Rain, Hawaii

When
December 26, 1:10 AM HST to 3:57 AM HST
Where
Hawaii County, 4.82 mi E of Honaunau National Pk to 6.55 mi WNW of Kukuihaele
Reported by
Official NWS Observations
Coordinates
19.422, -155.846

Heavy Rain, Hawaii

When
December 27, 3:06 AM HST to 5:33 AM HST
Where
Hawaii County, 2.24 mi SSW of Hawi to 2.33 mi SSW of Papaaloa
Reported by
Official NWS Observations
Coordinates
20.198, -155.838

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2019Every state in 2019This day in weather historyWarnings in Hawaii, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864733, 864734, 864735, 864737, 864740, 864741, 864745, 864746, 864749, 864748, 864750, 864751, 864752.